Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Memphis, TN

June 5, 201710 counties in Tennessee; 5 counties in Arkansas

NWS Memphis, TN issued this flash flood watch at Jun 5, 2017, 11:52 AM CDT for 10 counties in Tennessee; 5 counties in Arkansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2017, 11:52 AM CDT (16:52 UTC)
Expired
Jun 5, 2017, 5:01 PM CDT
In force
5 hr
Issued by
NWS Memphis, TN
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Mississippi County, AR, Poinsett County, AR, Benton County, TN, Carroll County, TN, Crockett County, TN, Dyer County, TN, Gibson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Obion County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 83 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 10:13 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 5, 10:13 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1013 AM CDT Mon Jun 5 2017

.UPDATE...

No forecast updates are planned at this time.

&&

.DISCUSSION...

A slow moving cold front has sagged into northern portions of the
Mid South and has been the focus for nearly stationary showers and
thunderstorms. These storms have formed in the area of frontal
convergence and within a very moist, tropical airmass. This has
supported very heavy rainfall in these areas with localized
flooding.

The boundary should continue to move southward through the day
which should limit the overall flash flood threat to the short-
term period. For this reason, plan to hold off on any flash flood
watch at this time. Flash flood potential will be monitored
closely through the day.

Numerous showers and thunderstorms are expected across areas along
and south of the front through the day. As for temperatures, they
will be modulated by convective patterns which are difficult to
discern in advance. The current forecast handles this well and no
updates are planned at this time.

JLH

&&

.PREV DISCUSSION... /issued 426 AM CDT Mon Jun 5 2017/

The last rainy day for a while across the Midsouth, followed by a
transition to dry weather Tuesday that will last into the weekend.

Early morning GOES water vapor imagery showed an upper low over
east TX, with a downstream plume of tropical moisture over the
lower MS River valley, the Ohio River valley and southern
Appalachia. The upper low center will drop into the northwestern
Gulf of Mexico by early evening, with a trof axis extending
northeast into central MS and and TN River valley. This trof axis
will roughly correlate with the northward extent of mentionable
rain chances.

Severe thunderstorm chances today will remain marginal at best,
given limited instability. Gusty winds and locally heavy rainfall
will be possible where updrafts can build high enough for thunder.

Tuesday may see lingering showers and perhaps a thunderstorm over
north MS into the early afternoon. More robust deep convection
will be far removed from the Midsouth- over the central and
eastern Gulf coast, east of the upper low center. Drier and
cooler air will spread into all the Midsouth Tuesday night,
following a cold frontal passage under northerly flow aloft.

An upper level ridge over the desert southwest during the midweek
periods will deamplify as it lifts to the MS River valley by
Saturday. Daytime temps over the Midsouth will warm during the
latter half of the week, prevailing as much as 5 degrees above
normal this weekend, into the early part of next week. Rain
chances will remain limited to diurnal storms on Monday, as higher
dewpoints return, with strengthening low level onshore flow.

PWB

&&

.AVIATION...

12Z TAF Set

Showers will continue to spread into the Mid-South this morning.
However, conditions remain VFR thus far except at KJBR. Although,
expect KJBR to also improve to VFR by 16Z. Overall, expect VFR
conditions to continue today. Can't totally rule out conditions
temporarily being lowered in a heavier SHRA or TSRA. After sunset,
models are suggesting CIGS may lower to MVFR at KMEM and KTUP
while fog may begin to develop at KMKL and KJBR after 06Z reducing
VSBYS to IFR/MVFR. Light SW winds will become light and variable
by 00Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 5, 3:10 AM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 AM CDT Mon Jun 5 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
310 AM CDT Mon Jun 5 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms are possible today, producing locally
heavy rainfall and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong thunderstorms are possible over north Mississippi
through mid-afternoon Tuesday. Locally heavy rainfall and strong
winds may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Local storm report, Jun 5, 11:27 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 AM CDT MON JUN 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      1 ESE PARAGOULD         36.05N 90.49W
06/05/2017                   GREENE             AR   BROADCAST MEDIA

            ROADS FLOODED NEAR ALLEN ENGINEERING IN PARAGOULD.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:29 PM CDTFlash Flood WarningMEGDyer3 hr
Jun 5, 1:22 PM CDTFlash Flood WarningMEGDyer113 min
Jun 5, 3:11 PM CDTFlash Flood WarningMEGLake, Obion3 hr
Jun 5, 9:28 AM CDTFlash Flood WarningMEGLawrence3 hr
Jun 5, 10:58 AM CDTFlash Flood WarningMEGCraighead, Greene, Lawrence3 hr
Jun 5, 12:33 PM CDTFlash Flood WarningMEGCraighead3 hr

Nearby

Flash Flood Watches in Tennessee, 2017Flash Flood Watches in Arkansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.